Minnesota, 2004Tornado in Minnesota, May 9, 2004
May 9, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 2:23 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, May 9, 2:23 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SUN MAY 9 2004
.DISCUSSION...
WILL HAVE TO KEEP THIS SHORT...AS SEVERE WEATHER THREAT AGAIN AT THE
FOREFRONT THIS AFTERNOON...WITH SEVERE THUNDERSTORM WATCH ALREADY IN
PLACE FOR MUCH OF SERN SD AND SWRN MN. 20Z ANALYSIS HAS PREFRONTAL
TROUGH BETWEEN JAMES RIVER AND I-29...WITH COLD FRONT EXTENDING SWWD
FROM NE-SW ACROSS SD. LAPS INDICATING VERY UNSTABLE ATMOSPHERE IN
PLACE AHEAD OF THE FRONT... BUT SHEAR IS AGAIN RELATIVELY WEAK OVER
OUR AREA. CONTINUES TO LOOK LIKE HAIL AND WIND WILL BE THE PRIMARY
THREAT THIS FAR SOUTH.
LATEST RUNS OF MESOETA HAVE SURFACE FRONT SLOWING DOWN AS IT TRIES
TO MOVE SOUTH LATER TONIGHT AND MONDAY MORNING...AND HAVE THUS
PUSHED TSRA THREAT A BIT FARTHER NORTH INTO SOUTHWEST MINNESOTA FOR
MONDAY MORNING...WITH A SLIGHT CHANCE LINGERING INTO THE AFTERNOON
AROUND KSUX AND KSLB. STILL LOOKS LIKE RETURN FLOW ACTIVITY
POSSIBLE AFTER MIDNIGHT MONDAY NIGHT...WITH A SMALL CHANCE LIFTING
NORTHEAST ACROSS THE CWA THRU EARLY TUESDAY MORNING. CONCERN IS
STRENGTHING CIN OVER THE AREA AS MID LEVEL TEMPS WARM. TRIED TO ADD
SOME TIMING TO PRECIP CHANCES ON TUESDAY...WITH THINKING THAT AFTER
EARLY MORNING ACTIVITY MENTIONED ABOVE...ANY REDEVELOPMENT WILL BE
DELAYED UNTIL LATE AFTERNOON OR EVEN TUESDAY EVENING AS FRONT MOVES
CLOSER FROM THE WEST. WILL STICK WITH SLOWER TIMING OF THE GFS FOR
THE FRONT...AS THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST COUPLE
OF DAYS.
WITH THE SLOWER TIMING...STILL LOOKING LIKE A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY THRU THURSDAY...WITH SHOWERS LINGERING
INTO THU EVENING IN THE SOUTHEAST. 00Z GFS APPEARED TO BE MORE OF
AN OUTLIER WITH FASTER FRONTAL TIMING...WITH LATER 06Z AND 12Z RUNS
TRENDING BACK TOWARD THE 08/00Z GFS AND LATEST ECMWF RUNS. DID NOT
REALLY MAKE ANY CHANGES TO LATER PERIODS OF THE FORECAST...WITH
RELATIVELY COOL CONDITIONS THU AND FRI...THE A SLOWLY WARMUP WITH
DRY WEATHER OVER THE WEEKEND.
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
HACKER
Hazardous weather outlook, May 9, 10:40 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN MAY 09 2004
SMALL TYPO IN THE FIRST PARAGRAPH
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE
AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE
SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF
INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS
VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE
MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA
COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70
MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF
SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK
AREA
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 6:16 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJSpecial weather statement, May 9, 6:23 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SUN MAY 9 2004
MNZ071-072-097-SDZ056-061>069-100040-
BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN-
MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON-
723 PM CDT SUN MAY 9 2004
...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR
PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...
WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX...
DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA...
LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER...
AND YANKTON COUNTIES. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM
FOR CLAY AND UNION COUNTIES. THE REMAINDER OF SOUTHWEST
MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND
JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY.
CHAPMAN
Local storm report, May 9, 6:25 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 6:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 1.00 INCH CLAY SD PUBLIC
0646 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0658 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 6:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJLocal storm report, May 9, 6:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 N ELK POINT 42.71N 96.68W
05/09/2004 1.50 INCH UNION SD LAW ENFORCEMENT
&&
CPJTornado, Rock
- When
- May 9, 7:07 PM CST to 7:14 PM CST
- Where
- Rock County, 2 mi N of Luverne
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.700, -96.217
A tornado destroyed a storage shed, silo, and outbuildings on a farm. The tornado also caused shingle and gutter damage to a house on the farm. On another farm, two corn bins were destroyed and a pole barn was damaged. Two large trees were blown down at the second farm, one of the trees damaging the corner of a house when it fell. The tornado was visible from long distances and photographed from several locations.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
- Hail and Damaging Wind in Virginia, May 9, 20041.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402722.